Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 71, NWS Omaha, NE

May 21, 2024Fremont County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at May 21, 2024, 7:04 AM CDT for Fremont County, Page County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 7:04 AM CDT (12:04 UTC)
Expired
May 21, 2024, 7:30 AM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fremont County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 11:33 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

805 
WFUS53 KOAX 211204
TOROAX
IAC071-145-211230-
/O.NEW.KOAX.TO.W.0071.240521T1204Z-240521T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
704 AM CDT Tue May 21 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Fremont County in southwestern Iowa...
  Southwestern Page County in southwestern Iowa...

* Until 730 AM CDT.

* At 704 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles east of Randolph, or 17 miles southwest of Red
  Oak, moving southeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Shenandoah around 710 AM CDT.
  Essex around 715 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4082 9558 4087 9556 4079 9511 4065 9519
TIME...MOT...LOC 1204Z 303DEG 32KT 4085 9548 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Darrah
2 follow-up statements
433 
WWUS53 KOAX 211212 RRA
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
712 AM CDT Tue May 21 2024

IAC071-145-211230-
/O.CON.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Fremont IA-Page IA-
712 AM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN FREMONT AND WEST CENTRAL PAGE COUNTIES...

At 712 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Shenandoah, or 17 miles southwest of
Red Oak, moving southeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Fremont and west central Page Counties, including the
following locations... Yorktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4083 9549 4085 9547 4079 9511 4069 9517
TIME...MOT...LOC 1212Z 302DEG 31KT 4082 9543 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Darrah
012 
WWUS53 KOAX 211221
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
721 AM CDT Tue May 21 2024

IAC071-211231-
/O.CAN.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Fremont IA-
721 AM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHEASTERN FREMONT COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Iowa.

&&

LAT...LON 4080 9538 4083 9537 4079 9511 4069 9517
TIME...MOT...LOC 1221Z 294DEG 43KT 4081 9529 

$$

IAC145-211230-
/O.CON.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Page IA-
721 AM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR WEST
CENTRAL PAGE COUNTY...

At 721 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Essex, or 14 miles west of Clarinda, moving
southeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Page County, including the following locations...
Yorktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4080 9538 4083 9537 4079 9511 4069 9517
TIME...MOT...LOC 1221Z 294DEG 43KT 4081 9529 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Darrah

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 5:30 AM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Continuing overnight convection will bring potential for severe weather this morning, primarily damaging winds and flash flooding.
  • Additional strong to severe thunderstorms with all hazards possible will move through the area in the 10 AM to 2 PM timeframe today.
  • There will be additional rain chances beginning Thursday night and lasting through this upcoming weekend.
Area forecast discussion, May 21, 5:30 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
530 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Continuing overnight convection will bring potential for
  severe weather this morning, primarily damaging winds and
  flash flooding.

- Additional strong to severe thunderstorms with all hazards
  possible will move through the area in the 10 AM to 2 PM
  timeframe today.

- There will be additional rain chances beginning Thursday night
  and lasting through this upcoming weekend.

&&

.DISCUSSION...
Issued at 205 AM CDT Tue May 21 2024

Short Range (Today)

A deep upper level trough moving into the central Plains has spun up
a surface low currently sitting in western Kansas. Overnight
convection in the area forced by a leading shortwave continues to
weaken through the overnight hours. This has brought a shift from a
severe weather threat to a hydrologic threat with storm training
along a frontal boundary draped across east central Nebraska
bringing flash flooding potential to the area. Nearly 2 inches of
rainfall has been reported for the Omaha area overnight.

An MCS has developed over southwest Nebraska/northeast CO and will
quickly accelerate eastward overnight. The features is expected to
push through the area in the 5:30 to 7:30 am period. CAM guidance is
suggesting a strong segment of bowing winds pushing through the area
in this timeframe. The strongest winds will likely be north of
Interstate 80 with the HRRR suggesting gusts of 60-70 mph in
portions of northeast Nebraska.

A lull in convection is expected in the 8 am to 11 am timeframe with
a few lingering showers possible. By the mid-morning, the
aforementioned surface low is expected to deepen and track
northeast into eastern Nebraska. Guidance has continued to slow
the progression of this low with consensus gained on the feature
reaching northeast NE by noon. This has prompted to SPC to
expand the moderate risk (level 4 out of 5) for severe weather
westward to include our southwestern Iowa counties. An
associated cold front will drape south of the low with
placement over eastern Nebraska by late morning. The airmass
ahead of the cold front is expected to quickly recover from the
overnight convection. By late morning, MLCAPE values of
2500-2800 J/kg are expected in southeast NE and southwest IA.
Bulk shear values are expected to exceed 70 kts in this area as
a 500-mb jet streak pushes into the region. Hodographs remain
long with increasingly impressive low level features as your
progress eastward into Iowa.

Convection initiation is expected along the front in eastern
Nebraska during the 10 AM to noon timeframe. An initial
supercellular storm mode is expected before storms move northeast
and take on upscale growth. All hazards will be possible including
large hail, strong winds and tornadoes. Flash flood potential is
possible through much of Tuesday, especially for areas that received
increased rainfall overnight. Storms will be quick to exit the area
this afternoon with much of the threat shifting east by 3 to 4 PM.
Additional lingering rain showers may continue into the
early evening.

Long Range (Wednesday through Monday)

By Wednesday, the aforementioned low pressure system is expected to
depart towards the Great Lakes region. Dry conditions are expected
with sunny skies and highs in the upper 70s. A shortwave trough
ejecting through the northern Plains will bring a chance for
rainfall Thursday night into Friday morning (PoPs 50-70%). Severe
weather potential is low with this event. An additional shortwave
feature moving across the Plains this weekend will bring additional
rainfall potential Saturday night through Sunday. PoPs remain low at
this time (20-40%). In this extended time frame, severe weather
potential looks to remain south of the area with this event.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 521 AM CDT Tue May 21 2024

Showers and thunderstorms are ongoing this morning. A round of
strong to severe thunderstorms will move through the terminals
in the 10-13Z timeframe. MVFR ceilings are spreading across
northeast Nebraska, reaching KOFK and KLNK with the possibility
of decreasing to IFR. Winds this morning are split between
southerly at KLNK with a shift to northwesterly as you progress
north towards KOMA and KLNK. Thunderstorm outflow is bringing
strong winds with gusts up to 45 kts possible.

A lull in convective activity will be in the 13-16Z timeframe.
Another round of strong to severe thunderstorms will move
through 16-19Z timeframe with trailing rain showers possible
into the late afternoon. Confidence is highest in these storms
reaching KOMA. Ceilings will begin to return to VFR in the
21-00Z timeframe. Winds will shift clockwise to northwesterly
across the area this afternoon with strong gusts up to 30-35 kts
possible through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through this evening for NEZ015-033-034-042>045-
     050>053-065>068-078.
IA...Flood Watch through this evening for IAZ043-055-056-069-079-
     080-090-091.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, May 21, 4:19 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
419 AM CDT Tue May 21 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
419 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms are possible this morning into the early afternoon.
Large hail, damaging wind gusts and flash flooding are the main
hazards. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be required on Tuesday afternoon.

In the hours before

Local storm report, May 21, 6:20 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
620 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     Tstm Wnd Gst     1 WSW Omaha             41.26N 96.02W
05/21/2024  M60 MPH          Douglas            NE   Broadcast Media

&&

MW
Local storm report, May 21, 6:23 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
623 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Flash Flood      2 NNE Boys Town         41.29N 96.12W
05/21/2024                   Douglas            NE   Public

&&
Local storm report, May 21, 6:25 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
625 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     Hail             1 WSW Omaha             41.26N 96.02W
05/21/2024  M1.00 Inch       Douglas            NE   Broadcast Media

&&
Local storm report, May 21, 6:40 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
640 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     Hail             3 WNW Boys Town         41.28N 96.18W
05/21/2024  E1.00 Inch       Douglas            NE   Public

&&
Local storm report, May 21, 6:54 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
654 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     Rain             Bennington              41.36N 96.15W
05/21/2024  M6.17 Inch       Douglas            NE   NWS Employee

&&
Local storm report, May 21, 7:02 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
702 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     Flash Flood      1 NNW Mead              41.25N 96.50W
05/21/2024                   Saunders           NE   NWS Employee

            Water flowing over Highway 77.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:37 PM CDTSevere Thunderstorm WarningOAXShelby68 min
May 20, 9:42 PM CDTSevere Thunderstorm WarningOAXShelby48 min
May 20, 9:51 PM CDTFlash Flood WarningOAXShelby5 hr
May 20, 10:06 PM CDTSevere Thunderstorm WarningOAXMonona39 min
May 20, 11:12 PM CDTFlash Flood WarningOAXMills, Pottawattamie3 hr
May 20, 11:14 PM CDTTornado WarningOAXPottawattamie28 min
May 20, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Mills, Pottawattamie67 min
May 20, 11:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Pottawattamie, Shelby40 min
May 20, 11:49 PM CDTAreal Flood AdvisoryOAXHarrison, Pottawattamie93 min
May 21, 12:02 AM CDTTornado WarningOAXHarrison, Pottawattamie43 min
May 21, 12:14 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby46 min
May 21, 12:42 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby63 min
May 21, 12:53 AM CDTTornado WarningOAXShelby39 min
May 21, 1:10 AM CDTTornado WarningOAXShelby25 min
May 21, 1:44 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby61 min
May 21, 2:38 AM CDTFlash Flood WarningOAXHarrison, Monona5 hr
May 21, 5:12 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie48 min
May 21, 5:21 AM CDTFlash Flood WarningOAXPottawattamie4 hr
May 21, 5:39 AM CDTTornado WarningOAXHarrison, Monona36 min
May 21, 5:41 AM CDTSevere Thunderstorm Warning Destructive damage threatOAXHarrison, Monona49 min
May 21, 5:45 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison45 min
May 21, 5:46 AM CDTAreal Flood AdvisoryOAXHarrison, Monona, Pottawattamie, Shelby113 min
May 21, 5:49 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXMonona41 min
May 21, 5:53 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby52 min
May 21, 5:53 AM CDTTornado WarningOAXHarrison, Pottawattamie37 min
May 21, 6:11 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Monona, Shelby49 min
May 21, 6:15 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Mills, Montgomery, Pottawattamie, Shelby45 min
May 21, 6:41 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page49 min
May 21, 6:45 AM CDTTornado WarningOAXPottawattamie30 min
May 21, 6:54 AM CDTTornado WarningOAXFremont, Mills, Montgomery, Page36 min
May 21, 7:08 AM CDTSevere Thunderstorm Warning Destructive damage threatOAXPottawattamie22 min
May 21, 7:11 AM CDTFlash Flood WarningOAXHarrison, Pottawattamie, Shelby4 hr
May 21, 7:11 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Montgomery, Pottawattamie34 min
May 21, 7:30 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Page15 min
May 21, 7:33 AM CDTAreal Flood WarningOAXHarrison, Pottawattamie, Shelby10 hr
May 21, 7:45 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page15 min
May 21, 10:03 AM CDTRiver Flood WarningOAXPottawattamie49 hr
May 21, 10:03 AM CDTRiver Flood WarningOAXFremont, Mills62 hr
May 21, 10:03 AM CDTRiver Flood WarningOAXMills55 hr
May 21, 10:03 AM CDTRiver Flood WarningOAXFremont57 hr
May 21, 12:16 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison44 min
May 21, 12:50 PM CDTTornado WarningOAXHarrison19 min
May 21, 12:59 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Monona61 min
May 21, 1:15 PM CDTTornado WarningOAXFremont45 min
May 21, 1:16 PM CDTRiver Flood WarningOAXMontgomery18 hr
May 21, 1:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby59 min
May 21, 1:34 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie26 min
May 21, 1:38 PM CDTSevere Thunderstorm WarningOAXPottawattamie37 min
May 21, 1:43 PM CDTTornado WarningOAXFremont, Mills47 min
May 21, 1:47 PM CDTSevere Thunderstorm WarningOAXFremont, Montgomery, Page43 min
May 21, 1:59 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona12 min
May 21, 2:10 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie, Shelby50 min
May 21, 2:11 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby49 min
May 21, 2:15 PM CDTTornado WarningOAXFremont, Mills, Montgomery, Page45 min
May 21, 2:38 PM CDTTornado WarningOAXMontgomery, Page30 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.